Posted on December 29, 2017
I meant to post this yesterday, which actually was the 100th day, but then I managed to break my memory stick, where the file was saved. So that threw a spanner in the works. But here we are. The files were recovered. No harm done.
I’ve been taking Venlafaxine for 100 days now so I thought it was time I compiled my notes and summed up the whole thing. I know that when I started taking it, it would’ve been really helpful to know about someone’s experience. My psychiatrist gave me all the medical information but that didn’t really prepare me for what it felt like. So if you’re about to start taking Venlafaxine or are thinking about it, maybe this will help you. And if not, maybe this will give you a little insight into one experience of taking medication for a mental illness.
Week 1 (Dose: 37.5mg)
The nausea was so strong that all I could think about was not throwing up. I was very dizzy and tired all the time. But it was much easier to wake up in the mornings, quickly rather than having to drag myself into consciousness.
The nausea faded a bit. I had headaches and was exhausted all the time. I continued to wake up early.
Week 3 (Dose: 75mg)
I was so tired that I fell asleep at random but I was still waking up early. I felt very faint and was too shaky to do anything but I had no concentration so I couldn’t do much anyway.
The week was overshadowed by severe, unexplained leg pain. I had several doctors’ appointments to rule out the medication and DVT, the next most likely explanation, but eventually it faded by itself. Aside from that, I felt a bit lighter emotionally.
I had some leg pain but it faded much more quickly. I was exhausted and very sleepy, regardless of how much sleep I got.
I was so very, very tired, so tired that I could barely do anything. But I was still waking up very early.
Again, still very, very tired but I was also feeling very anxious and depressed. I also noticed lots of bruising, especially on my legs that didn’t seem to have a cause. All I had to do was lean on something hard, like the edge of a table, and I’d have a bruise.
Week 8 (Dose: 150mg)
A bad week. I felt very disconnected and depressed. I was also exhausted so I didn’t have the energy to do any of the things that can help. I was also pretty unwell for a couple of days but I don’t know if that was related or just a coincidence.
I started struggling desperately to wake up. It was like being trapped between being awake and asleep. It took all my concentration to wake up but all I had to do was blink and all that effort is wasted and I have to start all over again. I was exhausted and sleepy all the time.
I was struggling desperately to wake up and still exhausted and sleepy all day.
I reduced the Quetiapine from 125mg to 100mg (which I was prescribed while taking Phenelzine to help me sleep – I’d wanted to come off it straight away but was advised to wait so that I wasn’t dealing with reactions from both medications), which made waking up easier but I was still exhausted, depressed, and without any motivation.
The sleepiness started to creep back in and I was still exhausted and without motivation.
Again, I was really struggling to wake up; I couldn’t stay awake but I also couldn’t get back to sleep either. I managed to get the Quetiapine down to 50mg but I wasn’t sure if it was helping or not. I still had very little concentration and motivation which was really difficult and upsetting.
Week 14 (Dose: 225mg)
To combat the sleepiness, I reduced the Quetiapine to 25mg so my sleep was very all over the place. I was waking up really early and not getting more than about six hours. But I did feel more awake and alert which was a relief. I had several really productive days and wrote two songs after not being able to write for more than six months. That gave me an evening of complete joy, something I can’t remember feeling. Unfortunately that only lasted one night and my mood dipped afterwards because I missed it so much.
My mood was fairly stable, no major ups or downs. I wasn’t depressed but I wasn’t feeling that positive either. I was tired and sleepy and feeling a bit lost.
I just wanted to draw particular attention to how long this process can take. When I started my last medication, I felt better very quickly but it’s been a very different story this time. It’s not as simple as taking the pills and feeling better. There’s the time it takes to decide or justify that you need a new medication (or a first medication), the time it takes to come off the old one, the time it takes to build up and adjust to the new one… I started this process in May and it’s now December. Seven months and I still don’t feel that much better. I’m hanging on to hope that things will start to get better – I’m holding on to that one really good day – but it’s hard.
I think there is a lack of understanding when it comes to this stuff. From the outside, it can seem like you’re not doing anything to get better and there’s a lot of guilt attached that, from other people and from yourself. But on top of whatever mental health problem you’re dealing with, there’s adjusting to the medication and whatever side effects come with it. That’s a lot. It’s exhausting physically, mentally, and emotionally and you shouldn’t feel pressured to do things you feel unable to or feel guilty about whatever you need to do to get through it. I’m still trying to learn this. I constantly feel like I’m not trying hard enough, even when I’m so exhausted that I don’t think I can get out of bed. But that’s a topic for another day.
I hope you all had a lovely Christmas and I’ll see you in the next post.
Posted on November 1, 2017
Just over a month ago, I started taking Venlafaxine for my depression. I’ve tried lots of different anti depressants in the past, many of which I had a bad reaction to, so I was nervous. Weaning myself off the Phenelzine was hard and I was very, very depressed but somehow, I reached a point where I felt ready to feel different. It was a bit like breaking the surface after being underwater. I was, and still am, desperate to feel better.
I started on a very low dose, half the lowest therapeutic dose, so that my body could get used to it. But despite that, I felt the effects straight away and incredibly strongly. I was very nauseous. It was so bad that I couldn’t really concentrate on anything else; all my concentration was focussed on not throwing up. It made me dizzy and I was tired all the time. I did check with my psychiatrist to make sure it was okay to keep going with it and he said it would pass so I focussed on tolerating it.
The other immediate change was my sleep. I went from struggling to wake up before eleven (and I mean really struggling: it felt like I was drowning) to being wide awake at eight o’clock in the morning. It was bizarre.
The nausea faded around the beginning of the second week, which I was very grateful for. My mood, while still pretty low, was stable, and I was still waking up much earlier than I had been able to previously. However I started having headaches and I was exhausted all the time, which made it very hard to do anything.
In the third week, I went up to the lowest therapeutic dose. This caused a pretty dramatic reaction. For the first few days I was so tired that I fell asleep in the middle of the day, something I haven’t done in years. But despite that, I was waking up even earlier, between six and six thirty am.
By the middle of the week, I couldn’t concentrate at all. I couldn’t hold a conversation, I couldn’t follow the storyline of a forty-minute TV episode, I couldn’t even play a game on my phone… That was scary, but I couldn’t even really feel that because I couldn’t seem to process the emotion. I started to feel faint and very shaky and that went on for several days. If I stood up for longer than a couple of minutes, my legs started to shake and my hands shook so badly that I couldn’t hold a pen. That was very unpleasant.
Most of the fourth week was lost because of severe, unexplained leg pain that had me in tears. My psychiatrist didn’t think it had anything to do with the medication and DVT was ruled out but other than that, we don’t know what caused it. I’ve been taking painkillers since and it’s been better. So that tired me out and overwhelmed everything else. But since then, the shaking has mostly stopped and I’m back to waking up between eight and nine in the morning.
This week is the first where I’ve felt different mentally and emotionally while taking Venlafaxine. I wouldn’t say I feel better but I’ve been feeling a bit lighter. That feels very strange and a bit scary. With this new lightness, I’ve been feeling a bit lost which I’ve written about here. I’ve been so depressed for so long that I can’t remember what it’s like to not be depressed. But despite all of those confusing emotions, I am pleased that this medication is starting to work. It will probably take another month or so to really know how it’s affecting me but it’s looking positive and I’m really grateful for that.
Hey! I’m Lauren Alex Hooper. Welcome to my little blog! I write about living with Autism Spectrum Disorder, as well as a number of mental health issues. I’m also a singer-songwriter so I’ll probably write a bit about that too.
My first single, ‘Invisible,’ is now available on iTunes and Spotify, with all proceeds going to Young Minds.